question-icon

What are the withdrawal symptoms of Adderall?

default
Posted on Mon, 24 Feb 2014
Question: My 45 year old daughter was very over prescribed medications by her primary care MD of 6 years - including antidepressants and hypertension meds which are fine, but also Xanax, Valium, Ambien, Norco, Adderal and several others at the same time. She had also been rx'd with high doses hormones and Lithium which her MD admitted were a mistake, removing these two meds after a few months. She has a history of hypertension and has had two strokes (1 major at age 31, and one minor at age 42) and in the past year started experiencing multiple neurological symptoms, numbness and weakness on one side of her body, loss of feeling in her mouth and tongue, severe chronic headaches, severe memory problems, forgetfulness, etc. Went from a straight A President's List surg tech student for the first year, only to fail all her classes and being told she was not even suited for the program. Her long term treating neuro seemed to not take her complaints seriously, and a new neuro last month found that she had some severe neuro deficits and was very, adement that he would determine the cause. After multiple tests, some abnormal, he refused to see her again and only told her to return to her MD about her meds. She was very distraught and depressed and attempted suicide last Friday night. Went to ER, but refused to go in because she convinced husbans she was ok. I'd clled her MD to leave a message regarding what had happened, thinking he should be aware, but on Monday morning, his nurse called and said he was discharging her, cancelled all her RX refills and refused to see her again - nurse said he "didn't want to lose his license'' as there was a record of what had occurred Fri. when I left message with MD on call. She was called in an RX for small dose Librium, but having had to stop all her medications cold-turkey has her undergoing terrible withdrawal, even after more than a week. She sees her psychologist and a new internist tomorrow, but is there anything else she can do to deal with her withdrawal? It is VERY horrible with everything you would imagine withdrawal would consist of. Any idea how long withdrawal would last? She had stopped taking Xanax on her own a month ago, and rarely took Valium, so assumming most symptoms are due to Adderall - she took 2-1/2 30 mg a day for over two years. Any suggestions or information?
doctor
Answered by Dr. Preeti Parakh (7 hours later)
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! You are right in saying that her withdrawal symptoms are likely to due to Adderall only. The dose she was taking was fairly high and abrupt stopping of this can be expected to result in severe withdrawal. The symptoms can be expected to last for around a week. The worst is usually over by then. But till then she will be very irritable and is likely to have strong craving for the drug. Since Adderall is an amphetamine, withdrawal symptoms include mood swings, anxiety, sleeplessness, increased appetite, and rarely psychotic symptoms in the form of hearing voices or suspecting people of trying to harm the person. She should not be left alone during this period. I expect the doctor who sees her tomorrow will prescribe something to ease the withdrawal, but she also needs to have supportive people around her. If possible, please also download this document ( WWW.WWWW.WW au/fileadmin/downloads/Amphetamine_wdl.pdf) and go through it. It gives excellent tips to deal with amphetamine withdrawal and will be of help to her. I hope she gets better soon. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Preeti Parakh (12 hours later)
Just to let you know, in talking to her TX mental health source this morning, they are admitting her to the hospital (psychiatric section) for a few days to help her get through her withdrawal symptoms, and obviously she will have some other issues she will need help with. Thank you so much for an informative and prompt reply.
doctor
Answered by Dr. Preeti Parakh (10 hours later)
Brief Answer: All the best! Detailed Answer: Hi, I am glad that your daughter is being admitted. This will certainly make it easier for both her and for all her family members as well. I hope things turn out well for her and she is able to lead a happy and productive life, as surely she deserves to. If you need me again, I can be reached at WWW.WWWW.WW Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the withdrawal symptoms of Adderall?

Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! You are right in saying that her withdrawal symptoms are likely to due to Adderall only. The dose she was taking was fairly high and abrupt stopping of this can be expected to result in severe withdrawal. The symptoms can be expected to last for around a week. The worst is usually over by then. But till then she will be very irritable and is likely to have strong craving for the drug. Since Adderall is an amphetamine, withdrawal symptoms include mood swings, anxiety, sleeplessness, increased appetite, and rarely psychotic symptoms in the form of hearing voices or suspecting people of trying to harm the person. She should not be left alone during this period. I expect the doctor who sees her tomorrow will prescribe something to ease the withdrawal, but she also needs to have supportive people around her. If possible, please also download this document ( WWW.WWWW.WW au/fileadmin/downloads/Amphetamine_wdl.pdf) and go through it. It gives excellent tips to deal with amphetamine withdrawal and will be of help to her. I hope she gets better soon. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry